Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Zerit Crix Sustiva??
Aug 19, 2003

My friend was diagnosed poz in March CD4 216 VL 17,000. He has been on Trizivir and Sustiva since then and got the latest results back last week: VL undectable and CD4 290.

My friend has been having an upper respiratory infection for a couple of weeks. She prescibed him to take Zithromax 250 mg once a day. He has been on this for about three weeks now and still has the infection.

My lover went to his doctor today and the dr told him that his WBC has significantly dropped and figured this is the reason for the respiratory infection. She said it might be the AZT in Trizivir so she prescribed him with Zerit, Crixivan and Sustiva. My friend was very reluctant to do this since his results have been good so he asked for another blood test to check the WBC again and wants to check it in 2 days before staring the new regimen. What do you think about the switch? Should he continue with the current treatment? will the WBC get better on current treatment or will it get worse(Trizivir/Sustiva)? Could Zithromax be a cause for the decreased WBC and if so if the WBC goes up will CD4 go up? and lastly...what do you think about the Zerit, Crizivan, Sustiva regimen? sorry for the long winded questions.. i'm very worried along with him.

many thanks

Response from Dr. Wohl

Usually, if AZT causes any problems with blood cells it is the red blood cells (RBC) alone or in addition to others such as WBC or platelets. If your friend had not experienced a gradual decline in WBC or RBC since March, when starting AZT, I would suspect another cause.

The azithromycin should not drop the WBC. However, the respiratory tract infection could. The lack of response to this antibiotic may indicate that the germ is not sensitive to this drug or this is not a bacterial infection (or an infection at all). There are lots of causes of respiratory symptoms and a thorough evaluation is warranted.

I agree that given the success of the Trizivir+Sustiva, I would be reluctant to change therapy in the way recommended. If all is pointing at AZT as the culprit, a simpler switch of the Trizivir (AZT+3TC+Abacavir) to tenofovir or d4T plus the other components of the medication drug (3TC+Abacavir) along with continued Sustiva. DW



Previous
Response to late treatment
Next
size annoyning

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement